R.A.I treatment

I had my Thyroid Gland removed on 24th August and it has just been confirmed that two out of three growths were malignant. I have been referred to The Nuclear Department at my local Hospital and I wonder if someone could answer a couple of questions for me. After surgery, I was prescribed 100 mg Levothyroxine daily. Will I have to come off the Levothyroxine before I have my R.A.I treatment? I am presuming, if I do have to come off Levothyroxine, that I can expect to feel very fatigued beforehand ? My second question is what to expect when I have the RAI treatment in terms of it being unpleasant, side effects etc. Many thanks.

6 Replies

  • Hi DeniseA,

    I had a TT and RAI in 2014. You are correct in that you will need to be hypothyroid prior to your RAI. I was transitioned onto liothyronine (t3) as it has a shorter half life and this was then stopped for 2 weeks prior to the iodine. I have a friend in Manchester who had to come off levothyroxine for 6 weeks prior to RAI. there may be other regimes so be guided by your hospital.

    To be truthful the worst part was being hypothyroid, I became so slow unable to remember anything and would stop sentances half way through unsure what I was speaking about. I was unsafe to drive in the 2nd week. I also was extremely fatigued, but the foggy thinking was scary. I also had to follow a low iodine diet for 2 weeks which was difficult with foggy thinking and fatigue. ( I had to repeat this 9 months later for a scan, but precooked and froze meals to eat during that time)

    Having the RAI was not as bad as I feared. You are socially isolated in a room until your radioactivity has fallen to a safer level. It is important to keep your fluid intake up to minimise risk to your kidneys and to suck sweets to promote saliva as the salivary glands can be damaged. The radioactivity is excreted in all body fluids so daily shower and clean clothes. I was able to come home after 48 hours but had to sleep in a separate room from my husband for14 days. You have to go for several gamma scans after the RAI so they can see if there is any spread of the cancer.

    I was started back on liothyronine 24 hours after the RAI and then transitioned back onto levothyroxine a fortnight later. I felt tired after the iodine and due to my work mixing with the public remained off sick. I had very dry eyes which took about 6 weeks to improve and altered taste which resolved after 6 months ( sadly red wine tasted foul!).

    I hope this is helpful. I wish you well at this difficult time. Happy to answer other questions if you have them.

  • Thank you so much for your reply @cjrsqared. I live in Turkey and had hoped I would be able to visit family in the UK in November, but from what you have said, I will probably not be well enough and will postpone my visit until the New Year. It must have taken a while to give me such a detailed answer and I am very grateful for your kindness. Xxxx

  • DeniseA,

    The fatigue caused by hypothyroidism while waiting for TSH to rise to 30 and then to drop back when thyroid meds are restarted is the worst thing.

    Firt time around I was on Liothyronine which was stopped 2 weeks prior to RAI and I ate a low iodine diet. I was started on Levothyroxine 4 days after RAI when I was discharged from isolation. I took old pyjamas, flip flops, and a manual toothbrush which could be dumped as they would potentially be radioactive. These was no restriction on use of hairbrush, mobile phone, tablet, books, etc. The hospital provided towels and encouraged frequent showers throughout the day and drinking of copious amounts of liquids to flush the radioactivity.

    Second time around I was on Levothyroxine which was stopped 4 weeks prior to RAI and switched to Liothyronine which was stopped 2 weeks prior to RAI for a whole body scan. This didn't involve isolation as it was a lower dose.

    I had no immediate adverse effects then but later developed a dry mouth which can be uncomfortable at night and I used a mouth moisturiser for a while. I also experienced taste disruption for 3-4 weeks at a time but that seems to have resolved now.

  • Thank you @Clutter. All this information real helps. I cope much better knowing what is ahead of me. Xxx

  • Sucking sweets while you are in isolation and for some time afterwards might help reduce dry mouth symptoms. I brought lots of lemon sweets without sugar to the hospital and drunk lots and lots of water (I even put an alarm on the first night to drink water and make sure that I went to the toilet).

    There is a thyrogen injection which is very expensive so it is not always suggested by doctors. Thyrogen tricks your body to think it is starved off thyroxine (google it for more info) so you don't have to stop taking your medicine and therefore not feel sick from hypothyroidism. See if they can prescribed it for you. Good luck.

  • Thank you mii101 . I will ask about the injection!

You may also like...